Texas, 2006

Flash Flooding in Texas, September 23, 2006

September 23, 2006 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 23, 8:11 PM CST, 19 minutes earlier.

Area forecast discussion, Sep 23, 8:11 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT SAT SEP 23 2006

.UPDATE...UPDATING THE FORECAST TO ADJUST FOR CURRENT CONDITIONS.
THE BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PROGRESS
SOUTHWARD SLOWLY ACROSS OUR AREA. THE LINE STRETCHES FROM FAYETTE
TO BEXAR TO KINNEY COUNTIES...EXTENDING ACROSS THE ENTIRE CWFA.
HAVE TRIMMED DOWN POPS FOR THE NORTHERN HALF OF THE REGION FOR
THIS EVENING. ALSO TRIMMED POPS FOR SUNDAY MORNING ACROSS THE
NORTH AS WELL. OTHERWISE...FORECAST PACKAGE LOOKS GOOD. UPDATE
WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 649 PM CDT SAT SEP 23 2006)

AVIATION...
CURRENT ROUND OF CONVECTION SHOULD DIMINISH IN THE NEXT COUPLE OF
HOURS...WITH ANOTHER ROUND POSSIBLE LATER TONIGHT AS A SECOND COLD
FRONT PUSH HITS OUR AREA. ONLY MVFR CIGS ARE FORECAST WITH
THUNDERSTORMS TONIGHT. LOW LEVEL WINDS WILL GENERALLY BE OUT OF
THE NORTH OR NORTHEAST. VFR CONDITIONS FORECAST TO PREVAIL BY 12-
15Z SUNDAY MORNING AS THE FRONT PUSHES SOUTH OF OUR AREA AND
CARRIES THUNDERSTORMS WITH IT.

PREV DISCUSSION... (ISSUED 319 PM CDT SAT SEP 23 2006)

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BACKBUILDING ALONG A COLD FRONT THAT
EXTENDS ALONG A WACO TO LLANO TO JUNCTION TO DRYDEN LINE WITH
SHOWERS CONTINUING ALONG A GRAVITY WAVE THAT EXTENDS ALONG A
COLLEGE STATION TO GONZALES TO PLEASANTON LINE. MEANWHILE, UPPER
SHORT-WAVE AND SPEED MAX APPROACHING SOUTH CENTRAL TEXAS, PWS IN
THE 1.6 TO 2 INCH RANGE, DECENT SHEAR NOTED ON AREA VWPS, AND
CAPES IN THE 2000 TO 4000 J/KG RANGE. THUS THE STAGE IS SET FOR A
CONVECTIVELY ACTIVE SATURDAY NIGHT INTO SUNDAY GOING WITH GUIDANCE
POPS. MOST OF THE MAIN STORMS TO BE ALONG THE FRONT, HOWEVER SOME
BROKEN LINE SEGMENTS AND ISOLATED STORMS WILL BE IN THE VICINITY
OF THE FRONT AND BEHIND TO THE 850 MB FRONT. SEVERE STORMS ARE
POSSIBLE BASED ON THE ABOVE PARAMETERS WITH DAMAGING WINDS THE
MAIN THREAT WITH LESSER CHANCES OF LARGE HAIL AND ROTATING STORMS.
PWS WILL RISE TO AROUND 2.5 INCHES ALONG THE FRONT AND TRAINING OF
STORMS CAN BE EXPECTED WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL.
THERE WILL BE A HIGHER RISK OF FLASH FLOODING IN THE URBAN AREAS
OF AUSTIN AND SAN ANTONIO DUE TO MUCH A FASTER HYDROLOGIC RESPONSE
THERE. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW, HOWEVER EVENING
SHIFT MAY HAVE TO ISSUE ON DEPENDING ON HOW PATTERN EVOLVES. RAINS
WILL END FROM NORTH TO SOUTH LATER TONIGHT AND SUNDAY AS 850 MB
FRONT MOVES ACROSS AREA AND UPPER LEVEL FEATURES MOVE EAST. RIDGES
AT THE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY SUNDAY NIGHT
INTO MONDAY AND THEN PERSIST INTO MIDDLE OF THE WEEK BRINGING A
FEW DAYS OF FAIR WEATHER. FLOW ALOFT CONTINUES TO AMPLIFY LATER
IN THE WEEK LEADING TO ANOTHER COLD FRONTAL PASSAGE AND A SLIGHT
CHANCE OF SHOWERS WEDNESDAY NIGHT THROUGH FRIDAY.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/11
Hazardous weather outlook, Sep 23, 4:10 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-241015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT AND
EARLY SUNDAY MORNING. THUNDERSTORMS WILL FORM ALONG THE FRONTAL
BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN ACROSS THE REGION. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH MAY
CAUSE FLASH FLOODING. IN ADDITION...SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY
ALONG AND EAST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE POTENTIAL FOR HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
CONTINUE ALONG THE FRONTAL BOUNDARY THROUGH SUNDAY MORNING AS THE
COLD FRONT PROGRESSES SOUTHWARD. THE FRONT IS EXPECTED TO REACH
THE TEXAS COAST BY SUNDAY AFTERNOON...ENDING THE SEVERE WEATHER
THREAT FOR SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH EARLY SUNDAY
MORNING.

In the hours before

Special weather statement, Sep 23, 2:51 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-240500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
351 PM CDT SAT SEP 23 2006

...STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE
TONIGHT INTO EARLY SUNDAY...

A SURFACE COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTH CENTRAL TEXAS TONIGHT AND EARLY SUNDAY. THESE FEATURES WILL
GENERATE SHOWERS AND THUNDERSTORMS. ATMOSPHERIC CONDITIONS ARE
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL
DAMAGING WINDS WITH LESSER CHANCES OF LARGE HAIL AND ROTATING
STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH STORMS MOVING
OVER THE SAME AREAS. MOST AREAS WILL AVERAGE AROUND ONE INCH WITH
ISOLATED SPOTS RECEIVING 3 TO 5 INCHES. THE URBAN AREAS OF AUSTIN
AND SAN ANTONIO WILL HAVE THE GREATEST RISK OF FLASH FLOODING DUE
A FASTER RESPONSE FROM CONCRETED CHANNELS.

THE RAINS WILL END FROM NORTH TO SOUTH LATER TONIGHT INTO SUNDAY
MORNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THIS EVOLVING WEATHER EVENT.
Local storm report, Sep 23, 4:11 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     SPICEWOOD               30.48N 98.17W
09/23/2006                   BURNET             TX   CO-OP OBSERVER

            BACK PORCH ROOF DAMAGE. TREES DOWN.

&&

DC
Local storm report, Sep 23, 4:48 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 N AUSTIN             30.47N 97.75W
09/23/2006  M1.00 INCH       WILLIAMSON         TX   PUBLIC

            INTERSECTION OF PARMER LANE AND LOOP ONE.

&&

DC

The radar

The Ft Hood radar (KGRK), 104 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
September 23, 8:30 PM CST to 10:00 PM CST
Where
Fayette County, Cistern
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Late afternoon thunderstorms developed from northern Wilson County through northwestern Gonzales County into southwestern Fayette County, producing general 2 to 3 inches of rain over the area. Up to 4 inches fell just northwest of Flatonia, producing flash flooding that closed FM1115, FM609, and FM154 through the late evening.

Flash Flood, Gonzales

When
September 23, 9:00 PM CST to 10:30 PM CST
Where
Gonzales County, Gonzales
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Late afternoon thunderstorms developed from northern Wilson County through northwestern Gonzales County into southwestern Fayette County, producing general 2 to 3 inches of rain over the area. Max totals in Gonzales County were 4 inches near Waelder. SH97 and FM794 were closed through the late evening due to flash flooding.

Flash Flood, Wilson

When
September 23, 10:30 PM CST to 11:30 PM CST
Where
Wilson County, Stockdale
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Late afternoon thunderstorms developed from northern Wilson County through northwestern Gonzales County into southwestern Fayette County, producing general 2 to 3 inches of rain over the area. Highest totals in Wilson County were 4 inches near LaVernia. Flash flooding closed FM775 and FM2772 through the late evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533736, 5533737, 5533738.